Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 194, NWS Northern Indiana

August 23, 2000DeKalb County, Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 23, 2000, 1:04 PM EST for DeKalb County, Steuben County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 1:04 PM EST (18:04 UTC)
Expired
Aug 23, 2000, 1:50 PM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties DeKalb County, IN, Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:17 PM ESTHail 0.75Pleasant Lake, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 231805
SVRFWA
INC033-151-231850-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 PM EST WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTERN DE KALB COUNTY IN INDIANA
  SOUTHERN STEUBEN COUNTY IN INDIANA

* UNTIL 150 PM EST

* AT 104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HUDSON...MOVING         
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HAMILTON...
  ASHLEY...
  CORUNNA...

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:33 AM EST, 11 hours 31 minutes earlier.

Area forecast discussion, Aug 23, 1:33 AM EST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 AM EST WED AUG 23 2000

SCTD PCPN ACRS CWA THIS MRNG IN MOIST UNSTABLE AMS. A FEW
STRONG STORMS THE PAST 1/2 HOUR FAR SW PTN CWA AND WILL HAVE TO
MONITOR FOR REST OF SHIFT. COULD SEE SOME ISOLD STG WIND WITH
STORMS AS PROFILER SHWING 35-40KT WESTERLY FLO THROUGH 14K. EXPECT
PCPN TO LINGER INTO THE MRNG HOURS BUT DON/T SEE MUCH HAPPENING THIS
AFTN DUE TO LACK OF TRIGGER.

SVRL VORT MAXES EVIDENT ON W/V IMAGERY IN WRN AND ERN SD...AND NEAR
MN ARROWHEAD. SD S/WS SHD WEAKEN IN CONFLUENT FLOW DOWNSTREAM. BOTH
ETA AND NGM SWEEP MN VORT LOBE ACRS MICH LATE TDA/ERLY TNGT BUT
ATTM DONT THINK THERE WILL BE ENUF VERT MOTION TO TRIGGER PCPN AND
DEEPER MSTR LACKING THAT AREA.

ETA/NGM KEEP PCPN OUT OF CWA FOR THIS AFTN/ERLY EVNG ALTHO AVN TRIES
TO HANG ONTO IT MAINLY S AND E. WITH DIFFUSE BNDRY/BAROCLINIC ZONE
AND LINGERING LL MSTR COULD SEE SOME WDLY SCTD PCPN THIS AFTN ESPLY
ERN PTN CWA BUT SINCE NOT MENTIONED IN CURRENT FCST WILL LEAVE OUT
OF ZONES.

WEAK HIGH ESTABLISHED OVER UPR GRTLKS THUR SHD PROVIDE FOR A SUNNY
AND MUCH LESS HUMID DAY AS DWPTS DROP BACK INTO THE 50S.

MOS GUIDANCE HAS WORKED OUT WELL PAST COUPLE OF DAYS AND WILL
GENERALLY FOLLOW.

.IWX...NONE.

JAH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:17 AM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall53 min
Aug 23, 4:56 PM ESTSevere Thunderstorm WarningIWXFulton64 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.